Hail, Yuma
- When
- August 27, 7:28 PM MST
- Where
- Yuma County, 3.19 mi NNW of Yuma
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.160, -102.750
Time of report estimated from Doppler radar.
A line of thunderstorms moved into Yuma County from Morgan and Washington Counties during the evening. A penny size hial report was received northwest of Yuma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of thunderstorms moved into Yuma County from Morgan and Washington Counties during the evening. A penny size hial report was received northwest of Yuma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 27, 4:54 PM MST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 554 PM MDT WED AUG 27 2014 .SHORT TERM...(THIS AFTERNOON THROUGH THURSDAY) ISSUED AT 1222 PM MDT WED AUG 27 2014 MESSY SITUATION WITH MOIST SOUTHEASTERLY LOW LEVEL FLOW BENEATH LARGE UPPER LOW OVER NW COLORADO WHICH WILL SEND A SERIES OF IMPULSES NORTHEAST OVER THE AREA. AS CLOUDS CONTINUE TO THIN OUT THIS AFTERNOON...SFC HEATING WILL GENERATE POCKETS OF MODERATE INSTABILITY WITH TSRA DEVELOPING BY EARLY AFTERNOON. WV SATELLITE SHOWS THE FIRST UPPER SHORT WAVE TROUGH LIFTING INTO EASTERN COLORADO AT THE MOMENT WHICH WILL ENHANCE PRECIP CHANCES THIS AFTERNOON AND EVENING OVER WESTERN KANSAS AND SOUTHWEST NEBRASKA. A FEW STORMS WILL BECOME SEVERE WITH MAINLY A LARGE HAIL THREAT. A SECOND SHORT WAVE TROUGH CLOSER TO THE UPPER LOW WILL MOVE ACROSS CENTRAL COLORADO THIS AFTERNOON WHICH WILL GENERATE A SECOND AREA OF TSRA WHICH WILL REACH EASTERN COLORADO AND WESTERN KANSAS THIS EVENING...CONTINUING TONIGHT. POTENTIAL FOR SEVERE AGAIN THIS EVENING IN WESTERN COUNTIES WITH THE SECOND ROUND OF STORMS WHICH WILL TRANSITION TO MORE OF A HEAVY RAIN THREAT OVERNIGHT. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 1256 PM MDT WED AUG 27 2014 UPPER TROUGH AXIS WILL MOVE ACROSS THE FORECAST AREA THURSDAY NIGHT WITH SCATTERED THUNDERSTORMS. BEST MOISTURE AND INSTABILITY WILL BE IN EASTERN AREAS...BUT DEEP LAYER SHEAR WILL BE FAIRLY LOW SO OVERALL SEVERE THREAT LOOKS LIMITED. STORMS WILL END WEST TO EAST AFTER MIDNIGHT. ISOLATED SHOWERS/THUNDERSTORMS MAY LINGER IN FAR EASTERN AREAS FRIDAY MORNING...OTHERWISE FRIDAY WILL BE DRY AS SHORTWAVE RIDGING DEVELOPS. THE RIDGE BREAKS DOWN RATHER QUICKLY AS NEXT TROUGH DIGS INTO THE NORTHERN ROCKIES ON SATURDAY. DISTURBANCES ROTATING AROUND THE BASE OF THE TROUGH OUT OF NORTHERN COLORADO WILL BRING SLIGHT THUNDERSTORM CHANCES SATURDAY NIGHT AND SLIGHTLY BETTER CHANCES SUNDAY AFTERNOON AND SUNDAY NIGHT. THAT SYSTEM WILL SLOWLY LIFT NORTHWARD EARLY NEXT WEEK...BUT WILL BE CLOSE ENOUGH ON MONDAY FOR CONTINUED LOW CHANCES OF SHOWERS/THUNDERSTORMS. PRECIPITATION CHANCES WILL BEGIN TO DECLINE TUESDAY AND WEDNESDAY WITH A RIDGE REBUILDING ACROSS THE SOUTHERN PLAINS. TEMPERATURES WILL BE NEAR NORMAL ON FRIDAY...ABOVE NORMAL OVER THE WEEKEND...SLIGHTLY BELOW NORMAL MONDAY AND TUESDAY AND THEN NEAR NORMAL ON WEDNESDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 548 PM MDT WED AUG 27 2014 MODELS HAVING DIFFICULTY RIGHT NOW PUTTING THE CONVECTION IN THE RIGHT PLACE. THIS HAS TO DO MAINLY WITH MESOSCALE AFFECTS FROM ONGOING THUNDERSTORM ACTIVITY. ALSO MODELS WANT TO PUSH FRONT BACK TO THE WEST SOME AND THEY DIFFER ON WHERE THE PRECIPITATION IS TO OCCUR. AT THIS TIME...KMCK MAY HAVE WEAK THUNDERSTORMS AFFECT IT FOR THE FIRST FEW HOURS OF THE FORECAST. IF MESOSCALE INFLUENCES DO NOT BRING IN THUNDERSTORMS SOONER...THE MAIN LIFT AND AREA OF PRECIPITATION LOOKS TO MOVE ACROSS FROM AROUND 03Z TO NEAR 08Z. IF THE STRONGEST CELLS MOVE ACROSS CONDITIONS COULD GO TO MVFR. AFTER THE THUNDERSTORMS END WITH LIGHT AND VARIABLE TO LIGHT UPSLOPE WINDS AND MOIST LOW LEVELS...EXPECT FOG AND STRATUS TO DEVELOP AT BOTH SITES WITH MVFR TO OCCASIONAL IFR CONDITIONS OCCURRING. KGLD MAY CLEAR OUT BY EARLY AFTERNOON WITH KMCK STAY MVFR FOR THE REST OF THE PERIOD. ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE IN THE PERIOD BUT TOO MUCH UNCERTAINTY THAT FAR OUT TO PUT IN ANYTHING WITH ANY KIND OF CONFIDENCE. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DLF LONG TERM...024 AVIATION...BULLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED AUG 27 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281230- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT WED AUG 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT TWO ROUNDS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS THE TRI-STATE REGION. THIS AFTERNOON...SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 1 PM MDT ACROSS WESTERN KANSAS AND SOUTHWEST NEBRASKA. SOME OF THESE STORMS WILL BECOME SEVERE WITH HAIL TO THE SIZE OF WALNUTS BEING THE MAIN THREAT AS THEY MOVE NORTHEAST AROUND 25 MPH. FURTHER WEST OVER COLORADO...STRONG TO SEVERE STORMS WILL DEVELOP THIS AFTERNOON OVER THE FRONT RANGE WHICH WILL MOVE INTO EASTERN COLORADO THIS EVENING AND INTO AND WESTERN KANSAS AND SOUTHWEST NEBRASKA LATER THIS EVENING AND OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS EARLY ON...WITH THE SEVERE WEATHER THREAT DIMINISHING DURING THE EVENING AS STORMS TRANSITION TO MORE OF A HEAVY RAIN THREAT OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE STORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON AND EVENING EAST OF HIGHWAY 27. LARGE HAIL UP TO HALF DOLLAR SIZE WILL BE POSSIBLE WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SEVERE WEATHER REPORTS THROUGH SOCIAL MEDIA AND BY PHONE ARE APPRECIATED. DLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLASH FLOOD 4 WNW STUDLEY 39.37N 100.23W
08/27/2014 SHERIDAN KS 911 CALL CENTER
WATER OVER COUNTY ROADS NEAR SHERIDAN LAKE.
&&
JJMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 724 PM CDT WED AUG 27 2014 KSZ002>004-014>016-280100- DECATUR KS-NORTON KS-THOMAS KS-GRAHAM KS-RAWLINS KS-SHERIDAN KS- 724 PM CDT WED AUG 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM...THOMAS...SOUTHEASTERN RAWLINS...SHERIDAN...DECATUR AND NORTON COUNTIES UNTIL 800 PM CDT... AT 722 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS MOVING NORTH AT 20 MPH ACROSS THE AREA. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. TORRENTIAL RAIN WITH THESE STORMS WILL ALSO LEAD TO VISIBILITIES NEAR ZERO...AND MAY LEAD TO LOCALIZED FLASH FLOODING. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 41 AND 73. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3915 10136 3986 10118 3999 9962 3914 9961 TIME...MOT...LOC 0022Z 191DEG 18KT 3924 9969 3925 10111 DR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
630 PM MDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM FLASH FLOOD MORLAND 39.35N 100.07W
08/27/2014 GRAHAM KS LAW ENFORCEMENT
WATER 3-6 INCHES DEEP ON ROADS IN MORLAND. APPROXIMATELY
3 FEET OF WATER COVERING ROAD BETWEEN MORLAND AND HIGHWAY
24.
&&
JJMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM CDT WED AUG 27 2014
KSZ004-016-280215-
NORTON KS-GRAHAM KS-
820 PM CDT WED AUG 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR GRAHAM AND NORTON COUNTIES UNTIL
915 PM CDT...
AT 818 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR LENORA TO BOGUE...AND
MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS. TORRENTIAL RAIN WITH THESE STORMS WILL ALSO LEAD TO
VISIBILITIES NEAR ZERO...AND MAY LEAD TO LOCALIZED FLASH FLOODING.
LOCATIONS IMPACTED INCLUDE...
NORTON...HILL CITY...ALMENA...LENORA...BOGUE...NICODEMUS...EDMOND...
CALVERT...DENSMORE...PENOKEE AND NEW ALMELO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3923 10003 3966 10016 3980 10006 3999 9963
3957 9963 3957 9960 3925 9961
TIME...MOT...LOC 0118Z 235DEG 27KT 3964 9994 3935 9972
DRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT WED AUG 27 2014
COZ090-091-280230-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
754 PM MDT WED AUG 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR YUMA AND NORTHWESTERN KIT CARSON
COUNTIES UNTIL 830 PM MDT...
AT 750 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HIGHLAND CENTER TO 6
MILES SOUTH OF THURMAN...AND MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE
WITH MOST OF THESE STORMS. BE PREPARED FOR THE POSSIBILITY OF SEVERE
THUNDERSTORMS WITHIN THIS LINE.
LOCATIONS IMPACTED INCLUDE...
YUMA...WRAY...ECKLEY...CLARKVILLE...ABARR...KIRK...JOES...
HEARTSTRONG...VERNON...IDALIA AND WAUNETA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4044 10207 3934 10234 3931 10315 3957 10315
3957 10280 4044 10278
TIME...MOT...LOC 0150Z 269DEG 16KT 4051 10253 3951 10324
DRSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
918 PM CDT WED AUG 27 2014
KSZ016-280230-
GRAHAM KS-
918 PM CDT WED AUG 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAHAM AND SOUTHEASTERN
NORTON COUNTIES UNTIL 930 PM CDT...
AT 918 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BOGUE...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BOGUE AND NICODEMUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3917 9980 3952 9979 3957 9964 3957 9960
3924 9961
TIME...MOT...LOC 0218Z 241DEG 30KT 3935 9964
DRThe Goodland radar (KGLD), 126 km away, was scanning. The volume nearest the first event began at 02:27 UTC.
1 hail. Local standard time, as filed.
Time of report estimated from Doppler radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534355.